Back to top

Hypos Can Strike Twice booklet

'Hypos Can Strike Twice’ involves ambulance staff providing treatment and advice to people who have had a hypo to access follow-up care by the GP or specialist diabetes team as detailed in national ambulance guidelines. This is supported by the provision of an information booklet which the patient can read when they are fully recovered from the effects of the hypo.   

  • When an ambulance attends, the ambulance team fill in the treatment section of the booklet after caring for the patient. It provides a summary of their physical condition both when the ambulance service arrives and when it departs, and a section where the ambulance staff record details of the relevant treatment provided.
  • The patient is given the booklet to read when they are fully recovered from their hypo. In addition to explaining to the patient what has happened to them, the booklet also provides advice about what to eat following a hypo and reminds them to avoid strenuous activities, alcohol and be cautious about driving during the first few hours of recovery. It also encourages them to undertake regular self-monitoring of their blood-glucose levels. 
  • FAQs are provided to explain in lay terms, what hypos are, the symptoms, causes, how to try to prevent them and what to do if they happen again.